Alert archive / Utah / Flash Flood Warnings in 2024

Flash Flood Warning 14, NWS Salt Lake City, UT

June 26, 2024Garfield County, Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jun 26, 2024, 3:29 PM MDT for Garfield County, Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2024, 3:29 PM MDT (21:29 UTC)
Expired
Jun 26, 2024, 6:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Garfield County, UT, Kane County, UT

The radar

The Cedar City radar (KICX), 141 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.5 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2024-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2024-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

332 
WGUS55 KSLC 262129
FFWSLC
UTC017-025-270030-
/O.NEW.KSLC.FF.W.0014.240626T2129Z-240627T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
329 PM MDT Wed Jun 26 2024

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  South Central Garfield County in southern Utah...
  Northeastern Kane County in southern Utah...

* Until 630 PM MDT.

* At 329 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across portions of Hole-In-The-Rock Road from Harris 
  Wash down through Coyote Gulch. Up to 1.5 inches of rain have 
  fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of rivers, creeks,
           normally dry washes, and slot canyons.

* Some locations that will experience flash flooding include...
  areas along Hole-In-The-Rock Road including the Egypt Canyons, 
  Harris Wash, Coyote Gulch, and Spooky and Peekaboo Slot Canyons of 
  South Central Garfield and Northeastern Kane Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3770 11139 3769 11109 3754 11097 3745 11090
      3733 11116 3747 11133 3744 11153 3758 11166

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JAC
2 follow-up statements
971 
WGUS75 KSLC 262303
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
503 PM MDT Wed Jun 26 2024

UTC017-025-270030-
/O.CON.KSLC.FF.W.0014.000000T0000Z-240627T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Kane UT-
503 PM MDT Wed Jun 26 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT THIS 
EVENING FOR SOUTH CENTRAL GARFIELD AND NORTHEASTERN KANE COUNTIES...

At 503 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across portions of Hole-In-The-Rock Road from Harris Wash down 
through Coyote Gulch. Up to 2.0 inches of rain have fallen. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of rivers, creeks,
         normally dry washes, and slot canyons.

Some locations that will experience flash flooding include...
  areas along Hole-In-The-Rock Road including the Egypt Canyons, 
  Harris Wash, Coyote Gulch, and Spooky and Peekaboo Slot Canyons of 
  South Central Garfield and Northeastern Kane Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3770 11139 3769 11109 3754 11097 3745 11090
      3733 11116 3747 11133 3744 11153 3758 11166

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JAC
224 
WGUS75 KSLC 270023
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
623 PM MDT Wed Jun 26 2024

UTC017-025-270033-
/O.EXP.KSLC.FF.W.0014.000000T0000Z-240627T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Kane UT-
623 PM MDT Wed Jun 26 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MDT THIS EVENING FOR 
SOUTH CENTRAL GARFIELD AND NORTHEASTERN KANE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat.

&&

LAT...LON 3770 11139 3769 11109 3754 11097 3745 11090
      3733 11116 3747 11133 3744 11153 3758 11166

$$

JAC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 4:02 AM MDT, 11 hours 27 minutes earlier.

Area forecast discussion, Jun 26, 4:02 AM MDT, 11 hours 27 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
402 AM MDT Wed Jun 26 2024

.SYNOPSIS...Increasing moisture will bring a round of showers and
thunderstorms to much of Utah and southwest Wyoming this afternoon
and evening, with heavy rain and gusty winds the main threats.
Eastern Utah will see additional convective activity on Thursday
with drier air moving into western Utah. Dry and increasingly hot
conditions will develop over the weekend.

&&

.SHORT TERM (Through 12Z/6AM Friday)...High pressure has shifted
east of the area this morning, putting Utah and southwest Wyoming
under a southerly flow aloft. This will allow deeper moisture over
southern Utah to spread northward across the entire CWA. By the
afternoon, anticipating PWs in the 0.8 to 1.0 inch range across
much of the area, and higher over southern Utah. Seeing some
showers and a few thunderstorms persisting overnight over western
Utah due to a weak boundary over west central Utah and some
shortwave energy moving across northwest Utah. This convection is
expected to dissipate by mid-morning, resulting in a lull.
However, will see a good amount of convective development across
much of the area this afternoon owing to the increase in moisture.
Heavy rain will be the greatest threat over southern Utah, and
thus conditions are favorable for flash flooding once again.
However, the presence of shortwave energy ejecting from a Pacific
Northwest trough will put a bit greater instability over northern
Utah. Despite limited shear, storms that develop will be capable
of producing gusty winds and hail.

The previously mentioned Pacific Northwest trough is expected to
graze northern Utah beginning Thursday, shifting the flow aloft to
a west to northwest direction that will bring a gradual drying
trend. Thus, enough moisture and instability will remain around
for another round of afternoon and early evening convection,
though it will be more focused over eastern portions of the
forecast area. Additionally, the trough will bring a cold front
through, bringing maxes back to within 5F of seasonal normals.

.LONG TERM (After 12Z/6AM Friday)...Much drier and cooler air will
move into the region behind a departing trough. This cooler air will
help bring temperatures back closer to normal for Friday. The cooler
air will be fleeting, however, as shortwave ridging builds back in
over the weekend with a return to above normal temperatures (upper
90s for most valleys with mid 100s across southern Utah).

A PNW trough starts to approach by Sunday with southwest flow
increasing. This will result in increasing southerly surface winds
Saturday-Monday with winds particularly strong on Sunday with
widespread gusts 30-40 mph. This will increase the fire weather
risk, but guidance has started to introduce a little more moisture
compared to previous runs, so RH values are now forecast to stay
>10% Sunday afternoon as opposed to single digits that were being
forecast in previous runs.

As the trough approaches on Monday there will be a slight chance
(<20% chance) for some afternoon high based thunderstorms
developing. Anything that is able to develop will be capable of
producing microbursts given the dry sub cloud layer. A frontal
passage associated with the trough will scour out the higher
moisture content as drier and cooler air advect into the region.
This will bring the temperatures down closer to normal for early
next week. Winds aloft will remain elevated as the jet stream stays
positioned across the area with a resultant westerly flow. These
elevated winds will mix down during the afternoon so expect breezy
conditions to continue through most of next week with low relative
humidities that will pose a fire weather risk.

&&

.AVIATION...KSLC...VFR conditions will persist for the KSLC terminal
through the period. Some light showers moving in from the southwest
could bring some mid level clouds and breezy variable winds in the
morning. These will transition to afternoon convection that will
pose a threat for gusty and erratic winds, lightning, and heavy rain.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will prevail
across the airspace. Light rain showers across western Utah will
gradually transition east and dissipate. A brief lull in activity
will give way to scattered afternoon convection across most of the
region. These storms will pose a risk for gusty outflow winds,
lightning, and heavy rain.

&&

.FIRE WEATHER...Moisture that has been concentrated over southern
Utah will spread northward across the entire state, bringing the
threat of afternoon and evening showers and thunderstorms
areawide. Some storms could be strong with the potential to
produce gusty outflow winds as well as some hail. Locally heavy
rainfall will also be possible with storms, particularly over
southern Utah. A trough moving in from the Pacific Northwest will
bring a drying trend beginning Thursday. However, showers and
thunderstorms will continue to be a threat over eastern Utah. The
drying trend will continue Friday through the weekend, bringing a
threat of critical fire weather conditions due to gusty winds and
low relative humidity to southwest Utah on Friday and across the
entire state by Sunday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM/AVIATION...Mahan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 2:25 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane3 hr
Jun 26, 3:57 PM MDTSpecial Weather StatementSLCJuab33 min
Jun 26, 4:14 PM MDTSevere Thunderstorm WarningSLCMillard46 min
Jun 26, 4:27 PM MDTFlash Flood Warning Considerable damage threatSLCKane, San Juan3 hr
Jun 26, 5:19 PM MDTSpecial Weather StatementSLCUtah26 min
Jun 26, 5:21 PM MDTSpecial Weather StatementSLCJuab39 min
Jun 26, 5:29 PM MDTSpecial Weather StatementSLC46 min
Jun 26, 5:52 PM MDTSpecial Weather StatementSLCBeaver53 min

Nearby

Flash Flood Warnings in Utah, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.